by Jim Paoletti, BS Pharmacy, FAARM, FIACP
Determining dosages and managing symptoms in patients who want to covert from conventional therapies to bioidentical therapy can be one of the most difficult challenges facing the BHRT practitioner. Conventional therapies and dosages provide too much hormone, even if the manufactured product being used contains bioidentical hormone rather than a synthetic agent.
Conventional oral estrogen therapies, such as Premarin® and Estrace®, create a supraphysiologic overall estrogen status. While Premarin® 0.625mg and Estrace® 0.5 mg produce an estradiol level equivalent to that seen in normal premenopausal women, because of the high conversion of oral estradiol to estrone in the first pass effect, estrone levels in women taking these doses are usually 3 to 7 times higher than the normal level of a premenopausal woman. In the case of Premarin®, the product consists of more estrone (50%) than estradiol (5-19%), and therefore patients are consuming a product with a high amount of estrone as well as highly converting the estradiol in the product to estrone. Estrone levels in women taking Premarin are most often 5-10 times higher than normal premenopausal levels when normal premenopausal estradiol levels are achieved.
What about simply reducing the dose to physiologic levels?
Bringing the estrogen levels in these patients back to normal premenopausal women is not as simple as reducing the dose to a physiologic dose, or switching to a physiologic dose of bioidentical estrogens that would produce normal levels in most women. In these patients, changes in the estrogen receptors and the brain take place, and have to be considered when converting them over to physiologic doses of bioidentical estrogens.
Taking a supraphysiologic dose for a long period creates a higher threshold for estrogen in the brain. This is similar to the mechanism of narcotic tolerance or addiction. Giving a patient who has no pain, and therefore no need for morphine, a sufficient dose of morphine for several months raises the threshold for the narcotic, and removing the narcotic will create withdrawal symptoms. The same can be seen with supraphysiologic doses of estrogen used in convention therapies. If you stop the estrogen abruptly or decrease the dose too quickly, the patient can experience severe withdrawal symptoms of estrogen deficiency. For this reason, I always try to taper the estrogen dose down over a period of 2-6 months depending on the individual’s difficulty with withdrawal symptoms. Once I have the patient on a lower dose (Premarin 0.3 mg or Estrace 0.25 mg every other day at the most), I will switch over to a bi-est consisting of 50% estradiol and 50% estriol.
Because women vary significantly in their individual withdrawal symptomology, tapering the dose should be scheduled in a manner that allows for flexibility to an individual’s response. In my opinion, it is sometimes physically and psychologically difficult for a woman to skip her estrogen dose entirely for even a day. Typically, I will ask the patient to reduce to half of her usual dose, and take this half dose every third day for a period or 9 to 12 days, while maintaining her present dose on the other days. If she tolerates this decrease, then I ask her to take the half dose 2 out of 3 days for 9 to 12 days. (Note: some patients need to reduce the dose for much longer periods of time in order to tolerate withdrawal symptoms well enough to reduce it again).
Estrogen receptor downregulation
When a woman is exposed to high levels of strong estrogens (estradiol and/or estrone) for a sufficient period of time, the estrogen receptors are usually lower in number and responsiveness. Over time, the decrease in sensitivity may become permanent—at least to some degree—so the patient may never respond to estrogens in the same manner as a typical patient given estrogen replacement. Therefore, these often patients require a higher dose of a preparation such as biest. Although in almost every other type of patient, I always start at the low end of suggested estrogen dosing guidelines, with the patients who have been on supraphysiologic amounts of estrogen for years I start at the midpoint of the suggested range. And I do not hesitate to increase the dose if the patient suffers significantly from estrogen withdrawal symptoms. The same excessive hormone burden is seen with the use of manufactured transdermal creams, lotions, gels and patches. These products produce supraphysiologic levels of the hormones they contain.
Testosterone receptor downregulation
Men that are administering conventional doses of topical testosterone have 5 to 10 times the amount of testosterone in their tissues than when they are 18 years of age. After several months on a high dose, the effectiveness of the testosterone wears off as receptors are down regulated. Usually the dose of testosterone is increased, until eventually the testosterone becomes ineffective at symptom management at even super high doses. Men that have to withdrawal from these supraphysiologic doses can suffer the symptoms of apathy, muscle weakness, decrease in stamina, depression and even suicidal thoughts.
Due to the wide variance in degree of testosterone withdrawal symptoms in men, I have not yet determined a tapering program. I have tried, or seen tried, up to a 50% weekly reduction in the amount of testosterone administered. With the use of a cream or gel, I usually ask the patient to not use the product for a few days to a week. If they feel poorly, they go back to using the product at 75% to 90% of the former dose for the same amount of time that they went without any supplementation; then repeat this schedule until physiologic levels are reached.
Change synthetic progestin to bioidentical progesterone
Changing a synthetic progestin to bioidentical progesterone, or just adding progesterone, is much easier. Immediately stop the progestin and start progesterone. Progesterone has effects on estrogen synthesis and metabolism, as well as increasing sensitivity of the estrogen receptors. These effects may not be fully appreciated for several weeks. Also, synthetic progestins can take several weeks to clear completely form the body. So it is best to make the switch as soon as possible. Withdrawal should not be an issue because of the slow clearance of the progestins, and because the progestins outside of the uterus do not produce the same effect on the receptors as progesterone. In essence, you are replacing a progesterone antagonist with progesterone.
Comfort is key
When converting patients from conventional to bioidentical therapies, practitioners need to keep the patient’s comfort in mind. It can be a difficult time for patients of either sex, and the practitioner should show flexibility and patience in obtaining the long term goal of establishing physiologic levels.
Jim Paoletti, BS Pharmacy, FAARFM, FIACP, is the Director of Education at Power2Practice and a Clinical Consultant with over 30 years of experience creating and using bio-identical hormone therapies in both retail pharmacy and clinical practice.
Jim is a Diplomat in Functional Medicine in addition to being a former faculty member for the Fellowship of Functional Medicine. Jim is also author of the book “A Practitioner’s Guide to Physiologic Bioidentical Hormone Balance.”
At Power2Practice, he applies his wealth of knowledge and experience by hosting live webinars and creating useful content, such as blogs, podcasts and clinical support tools.